Advertisement

Central European Journal of Medicine

, Volume 5, Issue 6, pp 733–736 | Cite as

Stevens-Johnson syndrome caused by combined use of lamotrigine and fluoxetine and review of the literature

  • Mehmet Uluğ
  • Nuray Can Uluğ
  • Mustafa Kemal Celen
  • Mehmet Faruk Geyik
  • Celal Ayaz
Case Report
  • 66 Downloads

Abstract

Stevens-Johnson syndrome (SJS) is a rare, life-threatening acute allergic drug reaction presenting with target lesions and blebs of epidermis. Although a variety of etiologies such as infections and underlying malignancies have been implicated as potential causes of SJS, drugs remain the predominant inciting agent. This report presents a SJS case due to combined use of lamotrigine and fluoxetine. A 41-year-old man was admitted to our clinic with fever, skin eruptions (especially on the face and trunk) and lesions around the mouth. The patient’s history revealed lamotrigine and fluoxetine use during the previous three weeks for major depression. Dermatological examination revealed a typical clinical picture of SJS; his psychotropic medications were all stopped. While topical and ocular prednisolone (1mg/kg/day) cares were initiated, steroid dosage was reduced within 15 days. The condition of patient rapidly improved through this treatment. Effective management of SJS begins with prompt recognition of the entity, combined with attention to each of the major organs that may be affected, potential comorbidities and withdrawal of all potentially causative drugs. Clinicians should bear in mind the possibility that drugs with potential risk in developing SJS must be used carefully.

Keywords

Stevens — Johnson syndrome Lamotrigine Fluoxetine Medical treatment 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Sharma VK, Sethuraman G, Minz A. Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) and SJS-TEN overlap: A retrospective study of causative drugs and clinical outcome. Indian J Dermatol Venerol 2008; 74: 238–240CrossRefGoogle Scholar
  2. [2]
    Roujeau JC, Stern RS. Severe cutaneous adverse reactions to drugs. N Engl J Med 1994; 331:1272–1285CrossRefPubMedGoogle Scholar
  3. [3]
    Hussain W, Craven NM. Toxic epidermal necrolysis and Stevens-Johnson syndrome. Clin Med 2005; 5:555–558PubMedGoogle Scholar
  4. [4]
    Karıncaoglu Y, Ozcan H, Saglam H, Seyhan M. A case of Stevens-Johnson syndrome trigged by combined use of antiepileptics. T Klin Dermatoloji 2004; 14:162–165Google Scholar
  5. [5]
    Wolkenstein P, Revuz J. Toxic epidermal necrolysis. Dermatol Clin 2000; 18:485–495PubMedGoogle Scholar
  6. [6]
    Messenheimer JA. Rash in adult and pediatric patients treated with lamotrigine. Can J Neurol Sci 1998; 25:14–18Google Scholar
  7. [7]
    Weber DJ, Cohen MS, Rutala WA. The acutely iII patient with fever and rash. In: Mandell GL, Bennet GE, Dolin R eds. Principles and Practice of Infectious Diseases. 6th ed. Philadelphia: Churchill Livingstone. 2005:729–746Google Scholar
  8. [8]
    Hazin R, Ibrahimi OA, Hazin MI, Kimyai-Asadi A. Stevens-Johnson syndrome: Pathogenesis, diagnosis, and management. Ann Med 2008; 40:129–138CrossRefPubMedGoogle Scholar
  9. [9]
    Fritsch PO, Sidoroff AA. Drug-induced Stevens-Johnson syndrome/toxic epidermal necrolysis. Am J Clin Dermatol 2000; 1: 349–360CrossRefPubMedGoogle Scholar
  10. [10]
    Barbee JG, Jamhour NJ. Lamotrigine as an augmentation agent in treatment-resistant depression. J Clin Psychiatry 2002; 63:737–741PubMedGoogle Scholar
  11. [11]
    Krasowska D, Szymanek M, Schwartz RA, Myslinski W. Cutaneous effects of the most commonly used antidepressant medication, the selective serotonin reuptake inhibitors. J Am Acad Dermatol 2007; 56:848–853CrossRefPubMedGoogle Scholar
  12. [12]
    Bodokh I, Lacour JP, Rosenthal E et al. Lyell syndrome or toxic epidermal necrolysis and Stevens-Johnson syndrome after treatment with fluoxetine. Therapie 1992; 47:441PubMedGoogle Scholar
  13. [13]
    Chung WH, Hung SI, Hong HS et al. Medical genetics: a marker for Stevens-Johnson syndrome. Nature 2004; 428:486CrossRefPubMedGoogle Scholar
  14. [14]
    Evans DA. Survey of the human acetylator polymorphism in spontaneous disorders. J Med Genet 1984; 21:243–253CrossRefPubMedGoogle Scholar
  15. [15]
    Beauquier B, Fahs H. Secondary dermatologic effects of serotonin reuptake inhibitor antidepressants: hypothesis of cross-reacting allergy. Encephale 1998; 24:62–64PubMedGoogle Scholar
  16. [16]
    Richard MA, Fiszenson F, Jreissati M, Jean Pastor MJ, Grob JJ. Cutaneous adverse effects during selective serotonin reuptake inhibitors therapy: 2 cases. Ann Dermatol Venerol 2001; 128:759–761Google Scholar
  17. [17]
    Mockenhaupt M, Viboud C, Dunant A, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis: Assessment of medication risks with emphasis on recently marketed drugs. The EuroSCAR-Study. J Invest Dermatol 2008; 128:35–44CrossRefPubMedGoogle Scholar
  18. [18]
    Hynes AY, Kafkala C, Daoud YJ, Foster CS. Controversy in the use of high-dose systemic steroids in the acute care of patients with Stevens-Johnson syndrome. Int Ophthalmol Clin 2005; 45:25–48CrossRefPubMedGoogle Scholar
  19. [19]
    Metry DW, Jung P, Levy ML. Use of intravenous immunoglobulin in children with Stevens-Johnson syndrome and toxic epidermal necrolysis. Pediatrics 2003; 112:1430–1436CrossRefPubMedGoogle Scholar

Copyright information

© © Versita Warsaw and Springer-Verlag Berlin Heidelberg 2010

Authors and Affiliations

  • Mehmet Uluğ
    • 1
  • Nuray Can Uluğ
    • 2
  • Mustafa Kemal Celen
    • 3
  • Mehmet Faruk Geyik
    • 4
  • Celal Ayaz
    • 3
  1. 1.Department of Infectious Diseases and Clinic MicrobiologyBSK Anadolu HospitalKütahyaTurkey
  2. 2.Department of NeurologyBSK Anadolu HospitalKütahyaTurkey
  3. 3.Department of Infectious Diseases and Clinic MicrobiologyDicle University Medical SchoolDiyarbakirTurkey
  4. 4.Department of Infectious Diseases and Clinic MicrobiologyDüzce University Medical SchoolDüzceTurkey

Personalised recommendations